Alert archive / Iowa / Wind Chill Advisories in 2008

Wind Chill Advisory 9, NWS Des Moines, IA

February 18, 200826 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 18, 2008, 3:49 PM CST for 26 counties in Iowa. It took effect at Feb 18, 2008, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2008, 3:49 PM CST (21:49 UTC)
In effect from
Feb 18, 2008, 6:00 PM CST
Expired
Feb 19, 2008, 6:00 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA
All 26 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 182149
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CST MON FEB 18 2008

.COLD HIGH PRESSURE OVER NORTHWEST NORTH DAKOTA WILL MOVE SOUTH
INTO IOWA TONIGHT. GUSTY NORTHWEST WINDS WILL ACCOMPANY THE COLD
AIR MOVING INTO IOWA WITH THIS SYSTEM.

IAZ004>007-015>017-023>028-033>039-046>050-062-190600-
/O.NEW.KDMX.WC.Y.0009.080219T0000Z-080219T1200Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...GRINNELL
349 PM CST MON FEB 18 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. 

NORTHWEST WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH MIDNIGHT
OVER MUCH OF IOWA. WINDS WILL DIMINISH AFTER MIDNIGHT...AND ARE
EXPECTED TO FALL BELOW 10 MPH BY SUNRISE TUESDAY. TEMPERATURES
WILL FALL TO 5 10 10 BELOW ZERO TONIGHT. THE COMBINATION OF THESE
TEMPERATURES AND THE GUSTY WINS WILL PRODUCE WIND CHILL INDICES IN
THE 20 TO 30 BELOW ZERO RANGE. IN ADDITION...PATCHY BLOWING AND
DRIFTING OF SNOW CAN BE EXPECTED EARLY THIS EVENING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
2 follow-up statements
000 
WWUS43 KDMX 190306
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CST MON FEB 18 2008

.COLD HIGH PRESSURE THROUGH THE MISSOURI RIVER VALLEY HAS SPREAD
ANOTHER ROUND OF VERY COLD AIR INTO IOWA. BRISK NORTHWEST WINDS
JUST AHEAD OF THE HIGH WILL ACCOMPANY THE COLD AIR PRODUCING
BITTERLY COLD WIND CHILLS OVERNIGHT.

IAZ004>007-015>017-023>028-033>039-046>050-062-191100-
/O.CON.KDMX.WC.Y.0009.000000T0000Z-080219T1200Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...GRINNELL
906 PM CST MON FEB 18 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

NORTHWEST WINDS OF 10 TO 20 MPH THIS EVENING WILL SLOWLY DIMINISH
OVERNIGHT DROPPING TO BELOW 10 MPH BY SUNRISE TUESDAY. ALTHOUGH
THE WINDS WILL DIMINISH SOMEWHAT...TEMPERATURES WILL FALL TO 5 TO 10
BELOW ZERO FOR EARLY MORNING LOWS. THE COMBINATION OF THESE
TEMPERATURES AND BRISK WINDS WILL PRODUCE WIND CHILL INDICES IN
THE TEENS AND 20S BELOW ZERO.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

SMALL
000 
WWUS43 KDMX 190937
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CST TUE FEB 19 2008

.BRISK NORTHWEST WINDS WILL CONTINUE TO PRODUCE BITTERLY COLD WIND
CHILL VALUES EARLY THIS MORNING.

IAZ004>007-015>017-023>028-033>039-046>050-062-191200-
/O.CON.KDMX.WC.Y.0009.000000T0000Z-080219T1200Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POWESHIEK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TOLEDO...GRINNELL
337 AM CST TUE FEB 19 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING. 

BITTERLY COLD WIND CHILL VALUES AROUND 20 BELOW ZERO WILL CONTINUE
EARLY THIS MORNING. EXPECT LIGHTER WINDS AND GRADUALLY IMPROVING
CONDITIONS AFTER 6 AM.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 2:55 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 18, 2:55 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST MON FEB 18 2008

.DISCUSSION...
COLDER NIGHT IN STORE AS COLD AIR MASS HAS BECOME FIRMLY ENTRENCHED
ACROSS THE AREA...WITH H85 TEMPS AROUND -15C. HIGH PRESSURE OVER THE
NORTHERN/CENTRAL PLAINS. NORTHWEST WINDS TO DIMINISH OVERNIGHT AS
HIGH PRESSURE SLIDES SOUTHEASTWARD. COLDEST TEMPS EXPECTED ACROSS
THE NORTHERN CWA AND INTO THE WESTERN CWA...AS SFC RIDGE AXIS
OVERHEAD BY LATE TONIGHT. WITH TEMPS EXPECTED TO FALL BELOW ZERO
ACROSS MAJORITY OF CWA...AND WINDS OF AT LEAST 10 TO 20 MPH WILL
ISSUE WIND CHILL ADVISORY FOR MAINLY NORTHERN HALF OF CWA THROUGH
12Z. INTO TUESDAY...STILL EXPECT A COLD DAY ACROSS THE EAST WHICH
REMAINS UNDER THE INFLUENCE OF THE COLD AIR MASS LONGER. WILL SEE
BRIEF WAA ACROSS ENTIRE CWA AHEAD OF EMBEDDED SHORTWAVE IN FAST
NORTHERLY FLOW. WITH A REINFORCING SHOT OF COLD AIR COMING WITH THE
WAVE...COLDER TEMPERATURES EXPECTED TO CONTINUE INTO MID/LATE WEEK.
WITH UPPER WAVE TUESDAY...ISENTROPIC LIFT ADVERTISED ACROSS NORTHERN
CWA IN THE MORNING AND CENTRAL/SOUTHERN CWA TUESDAY AFTERNOON. HAVE
GONE WITH CHANCE POPS IN AREA OF BEST LIFT...WITH SCATTERED FLURRIES
ELSEWHERE. EXPECT MUCH OF THE CWA TO AT LEAST SEE A LITTLE
SNOW...WITH ONLY VERY LITTLE QPF ASSOCIATED WITH WAVE. EVEN WITH
LIGHT QPF...EXPECT SNOW RATIOS TO BE QUITE HIGH 15 TO 20:1...WHICH
AMOUNTS TO AROUND A HALF TO ONE INCH ACROSS MUCH OF THE
NORTH/NORTHEASTERN CWA. ARCTIC AIR TO SWIFTLY PUSH SOUTH WEDNESDAY
NIGHT...WITH H85 TEMPS FALLING BACK INTO THE MID 20S BELOW C. WITH
THE SFC HIGH OVERHEAD BY LATE TUESDAY NIGHT INTO WEDNESDAY HAVE
LOWERED TEMPS A BIT MORE. CURRENTLY TOWARD THE WARM END OF THE
ENSEMBLE GUIDANCE...SO WILL HAVE TO MONITOR AS AIR MASS NOT MODERATE
ENOUGH AND WILL HAVE TO GO COLDER.

GETTING INTO THE END OF THE WEEK INTO THE EXTENDED RANGE...MODELS
STILL IN SOMEWHAT DISAGREEMENT. LATEST GFS BRINGS A MORE AMPLIFIED
SHORTWAVE THROUGH THE REGION THURSDAY MERGING IT WITH THE SOUTHERN
STREAM WAVE...BUT GEFS SHOWED LITTLE SUPPORT AND WAS MORE IN LINE
WITH THE CANADIAN/EC. HOWEVER LATEST EC RUN NOW LOOKING MORE LIKE
THE THE GFS. BASICALLY WILL HAVE TO MONITOR AS MAY NEED TO REINSERT
POPS FOR THURSDAY IF MORE AMPLIFIED SHORTWAVE SCENARIO VERIFIES.
EC/GFS BRING HIGH PRESSURE INTO THE AREA FOR THE BEGINNING OF THE
WEEKEND...SO HAVE GONE DRY FOR FRIDAY INTO SATURDAY. START TO SEE
HINTS AT SYSTEM DEVELOPING OVER THE ROCKIES LATER SUNDAY INTO
MONDAY...IMPACTING THE AREA MORE INTO EARLY NEXT WEEK. MODELS HAVE
CONSISTENTLY SHOWN THIS SYSTEM STRENGTHENING OVER THE SOUTHERN
PLAINS AND LIFTING IT THROUGH THE AREA MONDAY INTO TUESDAY. WILL
HAVE TO MONITOR...AS THIS SYSTEM LOOKS LIKE THE NEXT CHANCE FOR
ACCUMULATING PRECIPITATION ACROSS MUCH OF THE AREA.

&&

.AVIATION...18/18Z
WDSPRD MVFR CONDS IN ST IS ACTUALLY MOSTLY BLSN CLOUDS PICKED UP BY
ASOS AS EVIDENCED BY THE MRNG PARHELIONS.  SAT PIX INDICATES THIS TO
BE THIN AS IT IS NOT PICKED UP.  A FEW FLRYS PASSING THRU THIS AFTN
IN THE STRONG CAA.  CONDS SHUD IMPROVE TWD 00Z AS WINDS BEGIN TO
DIMINISH AND ICE CRYSTALS SETTLE OUT.  NO OTR SIG WX IN THIS TAF PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS FEB 08
LONG TERM...ALBRECHT
Hazardous weather outlook, Feb 18, 3:48 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CST MON FEB 18 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
348 PM CST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES FALLING BELOW ZERO TONIGHT COMBINED WITH A
NORTHWEST WIND 15 TO 30 MPH WILL YIELD WIND CHILL READINGS 15 TO
30 BELOW ZERO ARE EXPECTED ACROSS CENTRAL IOWA.

A WIND CHILL ADVISORY HAS BEEN ISSUED NORTH OF A DENNISON TO
GRINNELL LINE TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER VERY COLD ARCTIC AIRMASS WILL PLUNGE INTO THE REGION
TUESDAY NIGHT WITH EVEN STRONGER WINDS AND COLDER TEMPERATURES.
WIND CHILL READINGS FOR MUCH OF CENTRAL IOWA WILL BECOME COLDER
THAN 20 BELOW ZERO BY LATE TUESDAY NIGHT...AND WILL BE CLOSE TO 35 BELOW
ZERO NEAR AND NORTH OF HIGHWAY 20.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Iowa, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.